Ohio, 2003Damaging Winds in Ohio, August 26, 2003
August 26, 2003 · NWS ILN · 10 events in 8 counties and zones
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 26, 2:30 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 26, 2:30 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE AUG 26 2003
LINE OF CONVECTION CONTINUES TO MOVE ACROSS FAR NORTHERN PARTS OF
THE ILN FA. MUCH OF THE NORTHERN AND CENTRAL FCST AREA UNDER A SVR
TS WATCH UNTIL 6 PM...MAINLY FOR DAMAGING WINDS. TEMPS ARE NEAR 90
SOUTH OF THE CLOUD COVER STREAMING OUT FROM THIS AREA.
FOR TONIGHT...THE EXISTING CONVECTION WILL NOT PENETRATE TOO FAR
SOUTHWARD AS FCST SNDGS INDICATE ATMOSPHERE BECOMES PROGRESSIVELY
MORE CAPPED AS ONE PROGRESSES SOUTH. HOWEVER...THE ETA DEVELOPS
ANOTHER S/W LATE COINCIDENT WITH A LL JET LATE SO WILL CARRY SOME
POPS EVERYWHERE BUT THE FAR SOUTH.
ON WEDNESDAY...ANOTHER BNDRY WILL DRIFT ACROSS THE AREA WITH CAPES
AROUND/OVER 3000 J/KG IN THE NORTH AND SOMEWHAT LESS IN THE SOUTH.
IN ADDITION...THERE IS VERY LITTLE CIN IN NORTH AND NOT A TREMENDOUS
AMOUNT EVEN IN SOUTH. THIS BNDRY WILL LINGER ACROSS THE AREA
THROUGH THE NIGHT...SO WILL CONTINUE POPS.
FOR THURSDAY...THE BNDRY WASHES OUT AND/OR MOVES BACK NORTH. WILL
CARRY AT LEAST SLIGHT CHANCE POPS. THERE IS NOT MUCH FORCING BUT
INSTABILITY REMAINS HIGH WITH CAPES FROM 2500-3500 J/KG AUGMENTED BY
LITTLE CONVECTIVE INHIBITION. FCST TEMPS LOOK FINE.
ON THE EXTENDED...THE ECMWF IS STILL MORE PROGRESSIVE WITH THE
WEEKEND FRONT THAN THE GFS WHICH HAS CONTINUED TO DELAY FROPA IN
SE. THE ECMWF HAS FROPA LATE SAT NIGHT EVEN IN SE WHILE THE GFS
WAITS UNTIL LATE SUNDAY THERE. DUE TO MUCH UNCERTAINTY...WILL
COMPROMISE BETWEEN THESE MODELS WITH RESPECT TO TIMING.
.ILN...NONE.
Hazardous weather outlook, Aug 26, 4:00 AM EST, 13 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
A WARM...WESTERLY FLOW ALOFT WILL CAUSE TEMPERATURES TO RISE INTO
THE LOWER 90S. THESE TEMPERATURES...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES BETWEEN 95 AND 100 DEGREES.
PLEASE SEE CLESPSILN FOR SPECIFIC AREAS THAT EXPERIENCE HEAT RELATED
PROBLEMS WHEN HEAT INDICES APPROACH 100 DEGREES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Mercer
- When
- August 26, 5:35 PM EST to 5:40 PM EST
- Where
- Mercer County, Mendon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -84.517
Tree limbs were downed. A few barns had roofs blown off in Rockford.
Thunderstorm Wind, Auglaize
- When
- August 26, 5:50 PM EST to 6:10 PM EST
- Where
- Auglaize County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -84.167
Numerous trees, large limbs and power poles were downed across the county, including thirty trees that fell along the southeast shore of Grand Lake Saint Marys. Several trees were knocked down on homes and vehicles in Saint Marys, causing major damage. A barn had siding peeled off east of Saint Marys.
Thunderstorm Wind, Shelby
- When
- August 26, 5:53 PM EST
- Where
- Shelby County, Botkins
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.467, -84.183
Thunderstorm Wind, Hardin
- When
- August 26, 6:05 PM EST to 6:10 PM EST
- Where
- Hardin County, Kenton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.650, -83.600
Numerous trees and powerlines were downed across the town, including several that fell on houses and vehicles. Seventeen streets were blocked by fallen trees.
Thunderstorm Wind, Shelby
- When
- August 26, 6:12 PM EST to 6:16 PM EST
- Where
- Shelby County, Anna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -84.167
Thunderstorm Wind, Logan
- When
- August 26, 6:20 PM EST to 6:30 PM EST
- Where
- Logan County, Russells Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -83.900
Several large trees were uprooted and downed. One home was destroyed by a fallen tree on Orchard Island.
Thunderstorm Wind, Hardin
- When
- August 26, 6:30 PM EST to 6:42 PM EST
- Where
- Hardin County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.683, -83.633
Thunderstorm Wind, Delaware
- When
- August 26, 6:40 PM EST to 6:48 PM EST
- Where
- Delaware County, Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -83.067
Several trees up to twelve inches in diameter were knocked down across the southern and central portions of the county.
Thunderstorm Wind, Union
- When
- August 26, 6:43 PM EST to 6:47 PM EST
- Where
- Union County, Richwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.433, -83.300
Several trees were downed.
Thunderstorm Wind, Licking
- When
- August 26, 7:30 PM EST to 7:34 PM EST
- Where
- Licking County, Newark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -82.400
Trees were downed, including a few that fell on a house and on a vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 26, 20033 deaths · $50,000 · 1 event
- Hail and Damaging Winds in Texas, August 26, 20031 death · 4 injured · $632,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Maryland, August 26, 2003$771,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 26, 2003$601,000 · 61 kt wind · 26 events
- Flash Flood in California, August 26, 2003$500,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, August 26, 2003$231,000 · 60 kt wind · 9 events
- Tornado and Hail in Indiana, August 26, 2003$10,000 · F1 · 29 events
- Flash Flood in Pennsylvania, August 26, 2003$110,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2003$65,000 · 56 kt wind · 10 events
- Flash Flood in California, August 26, 2003$100,000 · 1 event
- Damaging Wind in Missouri, August 26, 2003$75,000 · 61 kt wind · 1 event
- Tornado and Hail in Virginia, August 26, 2003$34,000 · F0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333871, 5333938, 5333946, 5333939, 5333940, 5333941, 5333942, 5333944, 5333943, 5333945.